Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viread feedback?
Mar 13, 2002

I began this journey with a low10,000 viral load. Viracept,D4T,DDIEC have made me undetectable for several years. I am considering moving to Viread now that it is available. What risks am I taking? Is the triglyceride/fatigue picture any better than with the cocktail I am on? Thank you for your guidance.

Response from Dr. Cohen

Viread, or tenofovir, is the newest med on the market at least here in the US. It is a cousin of the family of meds that includes d4T and ddI - these last two are nucleosides, and with a chemical modification - you get something called a nucleotide - which is what tenofovir is.

What we've learned about it so far suggests that it can be a potent drug, especially if it is used early before there is much viral resistance to the other nucleosides. In particular, a pattern of mutations that can occur with resistance to AZT and/or d4T including a mutation at position 210 can clearly injure the potency of tenofovir. What is more clear from our recent meetings is that, in the absence of any prior treatment or resistance, tenofovir can cause a 1.5 log drop on average - which is in the range of potency we see with some protease inhibitors such as ritonavir(norvir) and viracept (nelfinavir). It is early to say, but appears possibly even more potent than either d4T and ddI in untreated persons, although there are some for whom these drugs result in a similar drop in viral loads. After resistance to other nucleosides has happened, tenofovir is still effective but becomes less potent - a pattern that is essentially true for all antivirals.

So the first question is why do you feel fatigued? It is hard to know since there are so many causes of fatigue, including not sleeping well, depression and other issues. But with antivirals, one toxicity of the nucleoside class can be a low level of lactic acid build up - which can also leave some feeling fatigued, even somewhat more short of breath with exertion, mild abdominal pains and other issues. It therefore may be that the combination of d4T and ddI is part of why you don't feel right as these two together can raise the lactic acid level for some.

And tenofovir might be a replacement for either one. Whether it will work for you would depend in part as to whether this is your first combo - or if you might have some underlying med resistance. But these drugs have similar patterns of how resistance can injure them - meaning if d4T and ddI are working, probably tenofovir work would as well.

Now, the triglyceride elevation is likely more linked to the use of viracept as this is a common issue with several of the protease inhibitors. We also have learned that d4T, at least for men, can increase the triglycerides a little bit more. But triglyceride elevations are not likely causing the fatigue - it is unclear what they cause unless they are very high for long periods of time.

So if we focus on the fatigue as the prime issue you are trying to address, you may consider how tenofovir could be a substitute for one of the nucleosides. Note that tenofovir requires that it be taken with food, while ddI-EC requires no food. However - studies are ongoing to see if they can be both given together with food - since it turns out that tenofovir increases the ddI levels and it may be enough to compensate for the reduction in the levels of ddI caused by food. We don't however know the result of this study - so if you did take both the recommendation is to take tenofovir just once a day with food (along with viracept which also requires food for absorption), while keeping the ddI at a different point in the day when you're not eating. The alternative is to stop the ddI - and use tenofovir with d4T and viracept. These can all be taken with food so can be a bit easier. Which you pick is a discussion you need to have with your clinician based on your history. But if you maintain viral control after the change and you still don't feel right, you can try the alternative switch - since these switches that maintain viral control don't lose options - without new resistance happening - you can substitute until you find the right combo for you.

Last point - if you started treatment with a viral load of only ten thousand - some might suggest stopping all treatment - at least for a short while - to see if any of these meds are contributing to your fatigue. If you feel better off meds - that would help us know that the meds are the issue. And then you can start on some new combo with some new meds included. If instead you feel the same off meds - we'd learn that the meds are not the issue here. Your pretreatment viral load off meds was low enough so that it is unclear whether clinicians these days would even start someone with that viral load on treatment -- especially if the cd4 count is above, say, 350. If your cd4 counts are now above this, you might have this option as well, if you and your provider agree.

Hope that helps.



Previous
Do I have immune control?
Next
Do I need to continue treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement